Home Print this page Email this page Small font size Default font size Increase font size
Users Online: 334
Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Contacts Login 
CASE REPORT
Year : 2012  |  Volume : 1  |  Issue : 1  |  Page : 37-40

Errors of oral medication administration in a patient with enteral feeding tube


1 Student's Research Committee, Tabriz University of Medical Sciences, Tabriz, Iran
2 Applied Drug Research Center; Department of Clinical Pharmacy, Tabriz University of Medical Sciences, Tabriz, Iran
3 Department of Anesthesiology and Critical Care Medicine, Tabriz University of Medical Sciences, Tabriz, Iran
4 Department of Clinical Pharmacy; National Public Management Centre, Tabriz University of Medical Sciences, Tabriz, Iran

Correspondence Address:
Hadi Hamishehkar
Applied Drug Research Center; Department of Clinical Pharmacy, Tabriz University of Medical Sciences, Tabriz
Iran
Login to access the Email id

Source of Support: None, Conflict of Interest: None


PMID: 24991587

Rights and PermissionsRights and Permissions

Enteral feeding tube is employed for feeding of critically ill patients who are unable to eat. In the cases of oral medication administration to enterally fed patients, some potential errors could happen. We report a 53-year-old man who was admitted to intensive care unit (ICU) of a teaching hospital due to the post-CPR hypoxemic encephalopathy. The patient was intubated and underwent mechanical ventilation. A nasogastric (NG) tube was used as the enteral route for nutrition and administration of oral medications. Oral medications were crushed then dissolved in tap water and were given to the patient through NG tube. In present article we report several medication errors occurred during enterally drug administration, including errors in dosage form selection, methods of oral medication administration and drug interactions and incompatibility with nutrition formula. These errors could reduce the effects of drugs and lead to unsuccessful treatment of patient and also could increase the risk of potential adverse drug reactions. Potential leading causes of these errors include lack of drug knowledge among physicians, inadequate training of nurses and lack of pharmacists participation in medical settings.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed4771    
    Printed211    
    Emailed2    
    PDF Downloaded1012    
    Comments [Add]    

Recommend this journal